Georgia, 2007

Damaging Winds in Georgia, July 11, 2007

July 11, 2007 · NWS CAE · 4 events in 3 counties and zones

A squall line with a LEWP develped just west of the state and spread east across the CSRA and Midlands producing widespread wind damage and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line with a LEWP develped just west of the state and spread east across the CSRA and Midlands producing widespread wind damage and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 11, 12:12 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 12:12 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT WED JUL 11 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CONTINUE TO PUSH INTO THE CAROLINAS THIS
EVENING. THE FRONT WILL THEN BECOME STATIONARY ACROSS THE REGION
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
COLD FRONT STILL SITUATED BACK ACROSS WESTERN TENNESSEE THIS
AFTERNOON. AFTERNOON AND EVENING CONVECTION EXPECTED AHEAD OF THIS
APPROACHING COOL FRONT. PLENTY OF COVERAGE BACK ACROSS CENTRAL
GEORGIA. PORTIONS OF THE CWA HAVE BEEN PLACED IN A SLIGHT RISK FOR
SEVERE WEATHER THIS AFTERNOON BY SPC. WET BULB ZERO HEIGHTS ARE
FAIRLY HIGH...SO HAIL IS NOT REALLY GOING TO BE MUCH OF A THREAT.
MAIN CONCERN WOULD BE ISOLATED WIND DAMAGE WITH DOWNBURSTS.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT/...
COOL FRONT WILL MOVE THROUGH THE STATE OVERNIGHT. MOST OF THE
PRECIP ASSOCIATED WITH THE UPPER WAVE IS FORECAST TO BE MOVING
EAST OF THE CWA AFTER MIDNIGHT. HOWEVER...WILL STILL GO WITH
CHANCE POPS OVERNIGHT FOR ANY PRECIP RIGHT ALONG THE FRONT. DECREASING
TO SLIGHT CHANCE EAST EARLY THURSDAY MORNING. DRY WEATHER EXPECTED
THURSDAY INTO FRIDAY. TYPICAL SUMMER TIME TEMPS ON TAP...WITH
HIGHS IN THE 90S...AND LOWS DOWN AROUND 70 EXPECTED.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ANOTHER SHORTWAVE DRIVEN COLD FRONT WILL APPROACH THE CAROLINAS
ON FRIDAY NIGHT AS THE UPPER PATTERN REMAINS AMPLIFIED WITH THE
TROUGH IN THE EAST AND RIDGE OUT WEST. ACTIVE AFTERNOON WEATHER
STILL EXPECTED TO CONTINUE OVER THE WEEKEND...WITH A FRONTAL
BOUNDARY STALLED OVER THE CAROLINAS.  WILL CONTINUE WITH CHANCE
POPS SATURDAY AND SUNDAY AS THOSE WILL BE THE DAYS WITH THE BEST
CHANCES FOR PRECIPITATION.

THE FRONTAL BOUNDARY WASHES OUT BY MONDAY AS THE UPPER RIDGE
BUILDS OVER THE SOUTHEAST AND SOUTHERLY FLOW RETURNS. ATMOSPHERIC
MOISTURE REMAINS HIGH BUT WITH INCREASING UPPER HEIGHTS...COVERAGE
SHOULD BE MORE LIMITED AND WILL CARRY LOW CHANCE POPS.

TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
ANOTHER S/W AND ASSOCIATED COLD FRONT TO APPROACH THE AREA BY EARLY
THIS EVENING. GENERALLY VFR CONDITIONS ALTHOUGH GOOD MIXING AND SW
SURFACE WINDS AHEAD OF THE FRONT WILL PRODUCE WINDS GUSTS BETWEEN 20
AND 25 KNOTS DURING THE LATE AFTERNOON. SCATTERED SHRA/TSRA AFTER
21Z WILL PRODUCE A FEW AREAS OF IFR/MVFR. OVERNIGHT...THE FRONT
SHOULD PUSH TO THE CLOSE TO THE COAST WITH DRIER AIR SPREADING IN
FROM THE WEST. LOW CLOUDS SHOULD BEGIN TO CLEAR OUT BY 08Z-10Z AT
MOST LOCATIONS. THE DRIER AIR SHOULD PREVENT WIDESPREAD FOG
FORMATION EXCEPT IN A FEW LOCATIONS SUCH AS AGS AND OGB WHERE MVFR
CONDITIONS MAY OCCUR. AFTER 14Z...EXPECT VFR CONDITIONS THROUGH THE
END OF THE TAF PERIOD.

AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IMPACTS ARE EXPECTED
WEDNESDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&
Hazardous weather outlook, Jul 11, 4:24 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
524 AM EDT WED JUL 11 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
524 AM EDT WED JUL 11 2007

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 11, 1:06 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             SUMTER                  33.94N 80.39W
07/11/2007  E0.88 INCH       SUMTER             SC   TRAINED SPOTTER

0203 PM     HAIL             SUMTER                  33.94N 80.39W
07/11/2007  E0.75 INCH       SUMTER             SC   TRAINED SPOTTER

0204 PM     TSTM WND DMG     SUMTER                  33.94N 80.39W
07/11/2007                   SUMTER             SC   TRAINED SPOTTER

            TREE BRANCHES DOWN

&&

KC
Local storm report, Jul 11, 1:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             SUMTER                  33.94N 80.39W
07/11/2007  E1.00 INCH       SUMTER             SC   PUBLIC

&&

CHERRY
Special weather statement, Jul 11, 1:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT WED JUL 11 2007

GAZ040-063>065-077-SCZ018-020-025-026-030-035-112000-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
NEWBERRY-RICHMOND-SALUDA-
254 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORMS WILL BE AFFECTING
AIKEN...BARNWELL...BURKE...COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK
...MCDUFFIE...NEWBERRY...RICHMOND AND SALUDA COUNTIES...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN EAST CENTRAL GEORGIA MOVING INTO
THE CSRA AND WESTERN MIDLANDS. THESE STORMS WERE MOVING EAST AT 35
MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

SJN

The radar

The Columbia radar (KCAE), 125 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 11, 2:15 PM EST
Where
Columbia County, Campania to Martinez
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.400, -82.300

EM reported several trees down in the Martinez and Evans areas with on tree on a home and garage.

Thunderstorm Wind, Burke

When
July 11, 2:30 PM EST
Where
Burke County, Keysville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.230, -82.230

Sheriff reported several trees down in the Keysville area.

Thunderstorm Wind, Richmond

When
July 11, 2:40 PM EST
Where
Richmond County, Augusta
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 4 indirect
Injuries
4 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.480, -81.970

Sheriff reported trees and powerlines down. One man died when storms swept across the area. 40-year-old Robert Walker was riding his bike when a tree fell, killing him.|Nearby, there were four others trapped in a store on the corner of 11th and Dugas Street. Inmate crews were out for hours today cleaning up the mess.|The tree that leveled the corner store was completely uprooted. Two men and two children were inside the building and were injured when it collapsed.|

Thunderstorm Wind, Burke

When
July 11, 3:00 PM EST
Where
Burke County, 6 mi NE of Vidette
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.091, -82.177

Trees were reported down northeast of Waynesville and also on hwy 25 north of Waynesville.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Richmond2007-07-11MaleBusinessIndirect
Thunderstorm Wind, Richmond2007-07-11MaleBusinessIndirect
Thunderstorm Wind, Richmond2007-07-11BusinessIndirect
Thunderstorm Wind, Richmond2007-07-11BusinessIndirect
Thunderstorm Wind, Richmond2007-07-1140MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32349, 32342, 32340, 32344.